Simple medication errors contribute to Kentucky’s high rate of death due to drug overdoses

Share on FacebookTweet about this on TwitterPin on PinterestShare on LinkedInShare on StumbleUponShare on RedditEmail this to someone

By Clark Kebodeaux
Special to KyForward

According to the Centers for Disease Control and Prevention, Kentucky ranks third in highest rates of death due to drug overdose at 29.9 per 100,000 people.

While this is primarily driven by opioid overdose via prescription or illicit drugs, this statistic represents all examples of drug overdose, including those from common medications you probably have stocked at home.

Prescription and nonprescription drugs, commonly referred to as over-the-counter (OTC) medications, play a crucial role in our nation’s healthcare system. The vast array of OTC drug products that are available to consumers serve to treat many common ailments, from simple aches and pains to dental care.

However, while medications promote the health of millions of patients, risks due to inappropriate use can cause unintentional harm due to side effects or drug interactions.

Why is dosage important?

One of the most common examples of a frequently misused drug is acetaminophen, more commonly known as Tylenol. When used at the appropriate dose, acetaminophen can help reduce a fever or improve pain, but too much can cause serious side effects, including damage to the liver.

Acetaminophen is contained in many cough and cold products – both prescription and OTC – and people may not be aware that it is included in their medications, which can lead to an overdose if you take another product with acetaminophen.

Always double check the ‘drug facts’ label on your OTC medications for active ingredients and consult your pharmacist or health care provider to ensure you avoid using too much medication.

Another common example is medication for children and infants. Regardless of the product, it is important to always use the measuring device such as a oral syringe, dropper or dosing cup that is included with the medication.

Many of these products have unique strengths and using a spoon from home, or alternate form of measurement, can result in an accidental overdose.

How can I prevent medication errors?

One of the best options is to talk to your pharmacist. Pharmacists are excellent resources for drug information and can help reduce and prevent errors with medications. In particular, pharmacists can help you know when and how to take your medications, potential side effects, and identify if two medications should not be taken together.

What should I do if I accidentally misuse a medication?

If you suspect that you or someone else may have taken a medication incorrectly, call poison control immediately at 1-800-222-1222. Each medication may have a different treatment and there are professionals available to help with each specific situation.

Clark Kebodeaux is an assistant professor in the UK Department of Pharmacy Practice and Science.

Share on FacebookTweet about this on TwitterPin on PinterestShare on LinkedInShare on StumbleUponShare on RedditEmail this to someone

Related Posts

Leave a Comment